Minnesota, 2019

Winter Storm in Minnesota, December 1, 2019

December 1, 2019 · NWS ABR · 2 events in 2 counties and zones

A deep low pressure system tracked across the Northern Plains in the days following Thanksgiving, and produced heavy snow across west central Minnesota. Areas of freezing drizzle occurred on Thanksgiving Day and on Friday the 29th, bringing some spotty icy conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A deep low pressure system tracked across the Northern Plains in the days following Thanksgiving, and produced heavy snow across west central Minnesota. Areas of freezing drizzle occurred on Thanksgiving Day and on Friday the 29th, bringing some spotty icy conditions. Heavy, wet snow then tracked across the area from late on the 29th persisting into Saturday the 30th. The snow then tapered off and ended during the morning hours of December 1st. See November 2019 storm data.

Northwest winds gusting to 30 to 50 mph caused areas of blowing snow reducing visibilities and creating difficult holiday travel. Some snowfall amounts include, 6 inches at Ortonville and 7 inches at Browns Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Nov 30, 11:26 PM CST, 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1126 PM CST Sat Nov 30 2019

.SHORT TERM...(Tonight through Sunday Night)
Issued at 1125 PM CST Sat Nov 30 2019

Models seem to be fairly on track with the qpf amounts and what
we've seen so far with the winter storm today. As the day has
progressed, lifting is decreasing and snow is expected to be come
lighter this evening, finally ending Sunday morning for the region.
Upper soundings near watertown show a loss of ice in the upper
levels, however moisture continues in the low levels, indicating a
mix of light snow and FZDZ possible through this evening so have
kept that in the forecast the next few hours in the
Hamlin/Codington/Deuel region. Gusty winds and blowing snow will
remain a concern overnight for north central and northeast SD.
Conditions improve quickly Sunday, with the end of precip and winds
dying down in the morning hours.

.LONG TERM...(Monday through Saturday)
Issued at 1125 PM CST Sat Nov 30 2019

The models and ensembles agree well for the Monday through Saturday
time period with the upper level flow across our region. Our area
will be mostly under west to northwest Pacific air flow through most
of the period with an upper level low pressure trough moving into
the western U.S. late bringing southwest flow over our region. The
main issue with this milder Pacific air will be the ability of that
air to be realized at the surface with the new deep snow cover
across the region. With the lower sun angle this time of year,
variable cloud cover, surface winds and direction, along with the
mixing depth will all be big factors in how warm we get at the
surface. The model guidance temperatures should change some with the
new snow cover factored in. Highs are expected to be mostly in the
mid 20s to the upper 30s through the period. The Monday through
Saturday period also looks to be dry with only weak systems moving
over the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1125 PM CST Sat Nov 30 2019

Bands of snow will continue to bring MVFR/IFR cigs/vsbys to the
region/terminals overnight and into Sunday morning. Improvement
is expected later on Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon CST /11 AM MST/ Sunday for
     SDZ003>011-015>023-033>037-045-048-051.

MN...Winter Storm Warning until noon CST Sunday for MNZ039-046.

&&

SHORT TERM...Dye
LONG TERM...Mohr
AVIATION...TDK
Hazardous weather outlook, Nov 30, 4:58 AM CST, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
458 AM CST Sat Nov 30 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
458 AM CST Sat Nov 30 2019 /358 AM MST Sat Nov 30 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Areas of snow, moderate to heavy at times, will move through the
area today. Lighter snows will be possible later this afternoon and
tonight. Some pockets of light freezing drizzle will also be possible
at times during the day. Strong winds will cause blowing snow and
reduced visibilities through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Light snow and some patchy blowing snow will be possible on Sunday
before conditions settle down by Sunday night as the falling snow
and blowing snow ends.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 30, 6:30 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY SNOW       KENNEBEC                43.90N 99.86W
11/30/2019  M12.5 INCH       LYMAN              SD   CO-OP OBSERVER

            1.28 LIQUID EQUIVALENT.

&&

MC
Local storm report, Nov 30, 6:48 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
648 PM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             2 ESE ARTICHOKE         45.39N 96.13W
11/30/2019  M2.4 INCH        BIG STONE          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION ARTM5 ARTICHOKE LAKE
            1 E.

&&
Local storm report, Nov 30, 9:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
958 PM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY SNOW       TIMBER LAKE             45.43N 101.07W
11/30/2019  M7.3 INCH        DEWEY              SD   CO-OP OBSERVER

&&
Local storm report, Nov 30, 10:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1009 PM CST SAT NOV 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY SNOW       POLLOCK                 45.90N 100.29W
11/30/2019  M7.0 INCH        CAMPBELL           SD   CO-OP OBSERVER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Big Stone

When
December 1, 12:00 AM CST to 9:00 AM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Winter Storm, Traverse

When
December 1, 12:00 AM CST to 9:00 AM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868997, 868999.